Melrose Police Department

Melrose Police Save Life in Opioid Overdose by Deploying Narcan

Melrose Police Department
Michael L. Lyle, Chief
56 W. Foster St.
Melrose, MA 02176

FOR IMMEDIATE RELEASE
Tuesday, May 5, 2015

Contact: John Guilfoil
Phone: 617-993-0003
Email: john@jgpr.net
Contact: Jessica Sacco
Email: jessica@jgpr.net

Melrose Police Deployed Narcan in late 2014 in an effort to save the lives of addicts who overdose. Pictured is an example of an actual Narcan kit carried in all Melrose Police Cruiser.
(Courtesy Photo)

Melrose Police Save Life in Opioid Overdose by Deploying Narcan

MELROSE — Police Chief Michael L. Lyle announces that the two officers from the Melrose Police Department saved a man’s life last night by deploying nasal Naloxone to combat an opioid overdose.

On Monday, around 5:20 p.m., Sergeant Joshua Crowley and Inspector David Roy responded to a 911 call at 2 Grove St. regarding an unresponsive male.

Upon arriving to the scene, officers located a 38-year-old Wakefield man in the bathroom of the residence. Fire Captain Ed Collina and firefighter Matt Brammer also responded to the home.

The first responders recognized the signs of an opioid overdose and Sergeant Crowley proceeded by administering two doses of Nasal Naloxone. The man’s vital signs began to stabilize.

“He was in no way out of danger at that point,” Chief Lyle said. “I commend my officers, as well as the Melrose Fire Department, for realizing when they arrived on scene, the signs and symptoms of an opioid overdose. Their quick actions saved this man’s life.”

A short time later, Cataldo Ambulance Service Inc. arrived, evaluated the patient, and administered a third dose of Narcan intravenously. The man was able to sit upright and was then transported by ambulance to the Melrose-Wakefield Hospital.

This the eighth time the police department has administered nasal Naloxone since all cruisers were equipped with the drug in December.

“As police officers, our first mission is public safety,” Chief Lyle said. “Opioid overdose are critical threats to public safety, and we must address those threats with the proper training and equipment.”

Marketed under the trade name Narcan, the drug is an opioid antagonist that quickly reverses the effects of a potentially fatal overdose by displacing the drug from the receptors in the brain. It has minimal side effects, is not dangerous if administered to a person who is not overdosing, and it has no potential for abuse.

Nasal Naloxone is effective against heroin, but also against other opiates like Fentanyl, oxycodone (OxyContin, Percocet) and hydrocodone (Vicodin).

###